When on a course of Accutane, many patients experience purging; an initial increase in acne.
Learn about what purging is, why it occurs, and how you can prevent it.
What Is Purging?
Purging is the initial exacerbation of acne lesions when starting a new treatment containing active ingredients. Active ingredients are substances that are meant to treat or target a specific skin condition. For example, glycolic acid is an active ingredient that is beneficial for promoting cell growth and reducing fine lines (1).
When beginning a new acne treatment, especially with a retinoid like tretinoin, the skin often becomes very red and irritated. You may find that you have an increase in inflammatory breakouts and that the skin overall looks worse than when you began the treatment. This has been studied and it has been shown that tretinoin promoted an acne flare among patients with mild acne within 2 weeks of beginning the treatment (2).
What Does Purging Look Like?
As stated above, purging includes an increase in inflammatory lesions. These are usually small red bumps with a white center, known as pustules. Purging can also promote small, clustered, skin-coloured bumps. Either way, the main characteristic of purging is that it shouldn’t last a lengthy amount of time. Purging should be evident in the early weeks of Accutane consumption, and start to decrease within 1-2 weeks. Any active ingredient, whether consumed orally or applied topically, that causes breakouts for longer than 3 weeks is likely not purging, and instead, simply breaking you out.
Why Does “Acne Flaring” Occur?
Using tretinoin as an example, this treatment promotes an increase in cell turnover. It encourages the detachment of skin cells and increases cell activity. It works to remove the contents of the comedone to reveal healthier and clearer skin (3). By this mechanism of action, tretinoin may cause other acne lesions under the surface of the skin to appear more quickly, leading to an acne flare or increase in inflammatory lesions.
Purging While On Accutane
Now that you have an idea behind purging and why it happens, let’s focus on Accutane. Accutane works by decreasing sebum production in the skin by promoting apoptosis or cell death of sebocytes, which are cells that produce sebum (4). Sebum production is one of the contributing factors of acne, as a mix of sebum and cells clog follicles, leading to inflammation and an acne breakout. Accutane oral therapy also lowers the amount of Propionibacterium acnes (now known as Cutibacterium acnes) on the surface of the skin, which directly contributes to acne (4).
The initial “purging” period involves an uptick in the amount of inflammatory lesions on the skin. With a decrease in sebum production, the skin becomes very dry and flaky. This can lead to irritation and redness. Once consumed, Accutane is thought to be converted to tretinoin and other metabolites intracellularly (4). These metabolites bind to receptors in the skin that help to promote skin homeostasis and play a role in inflammation of the skin (5). Since Accutane interferes with inflammatory pathways, it is not uncommon for the skin to show an initial increase in inflammation that can lead to small pustules.
How Can You Shorten The Purge Period?
The purging period can be shortened in a number of ways.
- Be Gentle With Your Skin
It is imperative that you treat your skin with the utmost care. Don’t rub your skin with a towel after cleansing, always pat the excess water lightly (Make sure to apply moisturizer on damp skin to get the most benefits). Do not use physical scrubs or chemical exfoliants on the skin while on Accutane. Since your skin will be dry and sensitive during this time, the last thing you want to do is exacerbate these conditions. Do not wax either – Your skin will be susceptible to peeling and damage.
2. Hydrate Inside and Out
It is also important to take care of yourself from the inside out. Drink plenty of water. Water makes up approximately 60% of the adult body. It plays an important role in carrying proteins and other substances within cells and makes up a significant portion of cells and tissues (6). In a study of female volunteers, an increase in water intake increased epidermal hydration (6). Significant improvements were also shown in people with dry skin, suggesting that water consumption contributes to skin hydration in a similar way as a topical moisturizer would (6). Increasing your water intake could equip your skin with the hydration it needs to reduce inflammation and purging.
As much as it is important to drink water, it is also important to use hydrating moisturizers and/or serums in order to lock in moisture in the skin and strengthen the skin barrier. Look for a moisturizer with barrier strengthening ingredients so you get the most benefits out of your skincare products.
3. Keep The Skin Clean
Cleansing is an incredibly important step in your skincare routine. In order to keep the skin as clean as possible, cleanse the skin at least once per day, and no more than twice per day. We don’t want to strip the skin of natural oils by over-cleansing. Look for a cleanser with minimal ingredients, gentle surfactants, and something that will remove makeup and sunscreen effectively. Proper cleansing of the skin reduces your chances of breaking out, and it also reduces the length of the purging period.
See below to find the usual timeline of your skin on Accutane, and when you can expect the purge to end.
What If My Acne Comes Back After Accutane?
So you’ve made it through the purging period of your Accutane course, and you’re nearing the end of your treatment. It’s important to know that, although Accutane has a successful track record of clearing the skin of thousands of patients, it is not completely full proof. Some patients will require a second or even third course of Accutane to reach completely clear skin. However, many patients that experience their acne relapsing after one course of Accutane try to find other ways to clear their skin, rather than enduring another harsh course of treatment.
In my own experience, my acne began to come back after just 1 month of finishing my course. Although I felt defeated, I also felt motivated to clear my skin in other ways. While this may or may not happen to you, it’s good to know what to do if your acne comes back after your Accutane course.
Overall, you may or may not experience a purging stage on Accutane. You can expect to have your skin cleared or almost clear within 4-6 months of beginning your Accutane course.
(2) Retinoid-Induced Flaring in Patients with Acne Vulgaris: Does It Really Exist?: A discussion of data from clinical studies with a gel formulation of clindamycin phosphate 1.2% and tretinoin 0.025%. J Clin Aesthet Dermatol. 2008 May;1(1):41-3. PMID: 21103310; PMCID: PMC2989803.
(5) Gericke J, Ittensohn J, Mihály J, Alvarez S, Alvarez R, Töröcsik D, de Lera AR, Rühl R. Regulation of retinoid-mediated signaling involved in skin homeostasis by RAR and RXR agonists/antagonists in mouse skin. PLoS One. 2013 Apr 24;8(4):e62643. doi: 10.1371/journal.pone.0062643. PMID: 23638129; PMCID: PMC3634743.
(6) Palma L, Marques LT, Bujan J, Rodrigues LM. Dietary water affects human skin hydration and biomechanics. Clin Cosmet Investig Dermatol. 2015 Aug 3;8:413-21. doi: 10.2147/CCID.S86822. PMID: 26345226; PMCID: PMC4529263.